Oregon, 2007

Heavy Snow and High Wind in Oregon, December 19 to 21, 2007

December 19 to 21, 2007 · NWS PQR · 9 events in 9 counties and zones

A potent Pacific storm and associated cold front brought strong winds to the coast and heavy snow to the Cascades. Behind the front in the unstable airmass, snow levels dropped and cold air hung over the forecast area.

The toll

Deaths
4
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A potent Pacific storm and associated cold front brought strong winds to the coast and heavy snow to the Cascades. Behind the front in the unstable airmass, snow levels dropped and cold air hung over the forecast area. Three car crashes were reported, one due to hail on the road, and two due to slick roads, which resulted in four indirect fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 19, 2:29 AM PST, 2 hours 56 minutes earlier.

Area forecast discussion, Dec 19, 2:29 AM PST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
229 AM PST WED DEC 19 2007

.SYNOPSIS...NEXT FRONTAL SYSTEM BEING PUSHED BY VERY STRONG JETSTREAM
MOVES ONSHORE AROUND DAYBREAK THIS MORNING. THIS WEATHER SYSTEM
RAPIDLY CROSSES THE AREA...PUSHING EAST OF CASCADES BY EARLY
AFTERNOON. STRONG WESTERLY OROGRAPHIC FLOW WILL DEVELOP BEHIND FRONT
WITH NEXT UPPER TROUGH MOVING OVER THE AREA THIS EVENING. OROGRAPHIC
FLOW GRADUALLY WEAKENS BY EARLY THURSDAY. HIGH PRESSURE BUILDS OVER
THE PACIFIC NORTHWEST ON FRIDAY FOR A BRIEF DRY PERIOD. ACTIVE
WEATHER RETURNS AS THE NEXT FRONTAL SYSTEM MOVES INTO AREA ON
SATURDAY FOLLOWED BY ANOTHER SYSTEM LATER ON SUNDAY.
&&

.SHORT TERM...NWS RADAR SHOWS A FAIR AMOUNT OF PRECIPITATION
SPREADING ACROSS THE AREA. THE INFRARED AND WATER VAPOR SATELLITE
IMAGERY BOTH SHOW AN IMPRESSIVE JET STREAK MOVING RAPIDLY ACROSS THE
PACIFIC. TIMING FOR THE FRONT STILL LOOKS GOOD. THE FRONT SHOULD BE
OVER THE COASTAL WATERS AROUND 12Z AND PUSHES RAPIDLY TO THE CASCADES
BY MIDDAY. WATCHING THE STRONG SUBSIDENCE ON THE WATER VAPOR IS A
LITTLE LIKE BEING A DEER AND STARING INTO ONCOMING HEADLIGHTS.
QUICKSCAT WINDS SHOW 35 TO 40 KT SUSTAINED WESTERLIES NEAR DRY SLOT
ON THE WATER VAPOR AT 04Z. EVENING SHIFT ON TOP OF THE FORECAST AND
WITH EVERYTHING ON TRACK - PLAN FEW IF ANY CHANGES FOR UPCOMING
ISSUANCE OF FORECAST.

850 MB WINDS OF 65 KT JUST AHEAD OF FRONT REACH COAST AROUND 15Z WITH
WIND GUSTS 65 TO 70 MPH HEADLANDS. STRONG WINDS TO COAST RANGE AFTER
15Z AS FRONT MOVES THROUGH. STRONG WIND PERIOD 1 TO 3 HOURS COASTAL
AREAS.

HEAVY RAIN LIKELY WITH FRONT THOUGH DURATION NOT THAT LONG BECAUSE OF
THE RAPID FRONTAL PASSAGE. GFS AND NAM SHOWING AREAS OF
APPROXIMATELY 0.4 TO 0.6 INCHES OF PRECIP EACH 6 HOURS THROUGH LATE
WED NIGHT.  AS SYSTEM MOVES THROUGH CASCADES NEAR BLINDING CONDITIONS
LIKELY FROM AROUND MID MORNING TO MID AFTERNOON. OROGRAPHIC FLOW WILL
CONTINUE ACCUMULATING SNOW CASCADES REST OF THE AFTERNOON - THOUGH
LESS INTENSE THAN WITH FRONTAL PASSAGE. SURFACE LOW MOVES ACROSS THE
NORTH TIP OF VANCOUVER AND INTO MAINLAND B.C. THIS EVENING. LOW LOOKS
FAR ENOUGH NORTH THAT WILL NOT GO WITH HIGH WINDS NORTHERN COAST FOR
AFTERNOON AND EVE THOUGH WINDS WILL STILL BE STRONG AND GUSTY.

NEW TROUGH SWINGING AROUND PARENT LOW MOVES INTO AREA WED EVE WITH
STEADY OROGRAPHIC PRECIPITATION AND WSW THRU THU LOOKS FINE. QPF
LIGHTER THU THOUGH SNOW PRODUCTION EFFICIENT WITH LOW FREEZING LEVEL
FOR POWDERY SNOW. STICKING SNOW ALSO LOOKS GOOD FOR FOOTHILLS AND
COAST RANGE. WILL LET FUTURE SHIFTS DECIDE IF ANY WINTER ADVISORY IS
NEEDED. HIGH PRES BUILDS INTO AREA THU NIGHT WITH PRECIPITATION
WINDING DOWN. HIGH PRES STRONGEST OVER AREA FRI THOUGH BOTH GFS/NAM
SHOW LINGERING SHOWERS ESPECIALLY NORTHERN COAST AND CASCADES. WILL
LET DRY FORECAST RIDE FOR NOW. KOSOVITZ/KELSON

&&

.AVIATION...MOSTLY VFR CONDITIONS THIS MORNING WITH SCATTERED MVFR
IN SHOWERS IN ADVANCE OF A STRONG FRONTAL SYSTEM. AS THE FRONT
APPROACHES...THE FLOW WILL TURN MORE SOUTHERLY WITH WINDS BECOMING
STRONG AND GUSTY. WIDESPREAD RAIN WILL PRODUCE MVFR CONDITIONS
TODAY AS THE FRONT MOVES THROUGH.

KPDX AND APPROACHES...EXPECT VFR CONDITIONS IN VICINITY OF KPDX
TONIGHT THOUGH IN RAIN SHOWERS MVFR CONDITIONS ARE LIKELY.  THERE
WILL BE STRONG...GUSTY SOUTHERLY WINDS DURING THE 14Z-20Z TIME FRAME
ON WED AS THE FRONT APPROACHES. SHOULD SEE SOME MVFR CEILINGS WITH
RAIN SHOWERS IN THE AFTERNOON HOURS. WOLFE

&&

.MARINE...WINDS WILL INCREASE TO STORM FORCE STRENGTH AFTER 12Z
(4AM) EARLY WED MORNING AS A POWERFUL FRONT MOVES ACROSS THE WATERS.
WINDS WILL EASE BACK TO GALES WED AFTERNOON. A LARGE SWELL TRAIN
WILL ARRIVE WED EVENING WITH COMBINED SEAS BUILDING TO 22 TO 25 FT.
WOLFE

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR
          THROUGH WED AFTERNOON.
        STORM WARNING CAPE SHOALWATER TO FLORENCE TODAY.
        HIGH WIND WARNING FOR THE SOUTH WASHINGTON AND NORTH OREGON
          COAST AND THE CENTRAL OREGON COAST UNTIL 10 AM THIS
   MORNING.
        HIGH WIND WARNING COAST RANGE AND WILLAPA HILLS THIS MORNING.
        WINTER STORM WARNING FOR THE CASCADES OF SOUTH WASHINGTON...
         NORTH OREGON...AND LANE COUNTY FOR THIS MORNING THROUGH
         THU.

&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST +9841   PDX +9851   SLE +9851  EUG +9851

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 18, 5:45 AM PST, 23 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
545 AM PST TUE DEC 18 2007

ORZ005>010-012-014-WAZ022-023-039-040-191345-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
545 AM PST TUE DEC 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD PROCEDURES.

ORZ011-013-WAZ019-191345-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
545 AM PST TUE DEC 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT UNTIL 10 PM TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SIGNIFICANT AMOUNTS OF SNOW ARE EXPECTED AND SUNDAY. SNOW
ADVISORIES AND/OR WINTER STORM WARNINGS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD PROCEDURES.

ORZ001>004-WAZ020-021-191345-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS-
SOUTH WASHINGTON COAST-
545 AM PST TUE DEC 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG SYSTEM ARRIVING WEDNESDAY IS LIKELY TO GENERATE HIGH WIND
ALONG THE COAST AND POSSIBLY OVER THE COAST RANGE AND WILLAPA
HILLS. A HIGH WIND WATCH WILL LIKELY BE ISSUED. ANOTHER STRONG
SYSTEM EXPECTED SUNDAY HAS THE POTENTIAL FOR WINDY CONDITIONS AND
HEAVY PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD PROCEDURES.

PZZ250-255-270-275-191345-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
545 AM PST TUE DEC 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT THROUGH TODAY. A STORM WARNING IS IN
EFFECT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STORM WARNING IS IN EFFECT THROUGH WEDNESDAY EVENING. ANOTHER
STRONG SYSTEM SUNDAY COULD POTENTIALLY BRING GALE OR STORM FORCE
WIND TO THE COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD PROCEDURES.

Event by event

4 high wind, 3 winter weather, 2 heavy snow. Local standard time, as filed.

High Wind, Northern Oregon Coast

When
December 19, 5:25 AM PST to 8:00 AM PST
Where
Northern Oregon Coast forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Official NWS Observations

Wind gust reported at Clatsop Spit. Sustained winds of 45 kt were also reported. The Astoria airport reported gusts to 54 kt as well.

High Wind, Central Coast Range of W Oregon

When
December 19, 7:00 AM PST to 10:00 AM PST
Where
Central Coast Range of W Oregon forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

Wind gust reported by the Rockhouse RAWS, about 10 miles west of Dallas.

High Wind, Coast Range of Nw Oregon

When
December 19, 7:00 AM PST to 11:00 AM PST
Where
Coast Range of Nw Oregon forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Mesonet

Winds estimated based on similar conditions which generated high winds at both the Abernathy Mountain and Rockhouse RAWS sites.

High Wind, Central Oregon Coast

When
December 19, 8:30 AM PST to 3:30 PM PST
Where
Central Oregon Coast forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Trained Spotter

Wind gust reported in Lincoln City. Other wind reports include: 42 kt with gusts to 52 kt at the Newport airport; 40 kt with gusts to 53 kt in Florence; gusts to 63 kt on the Yaquina Bay Bridge along Hwy. 101.

Heavy Snow, Cascades in Lane County

When
December 19, 12:00 PM PST to December 20, 12:00 PM PST
Where
Cascades in Lane County forecast zone
Reported by
Department of Highways

Seventeen inches total accumulated snowfall were reported at Willamette Pass along Highway 58.

Heavy Snow, North Oregon Cascades

When
December 19, 12:00 PM PST to December 20, 12:00 PM PST
Where
North Oregon Cascades forecast zone
Reported by
Department of Highways

Between 17 and 33 inches total accumulated snowfall was recorded, based on ODOT reports such as Tombstone Summit along Hwy. 20, White River along Hwy. 35, Santiam Pass Summit along Hwy. 20, Bennett Pass along Hwy. 35, and Government Camp along Hwy. 26; other reports received were from the Mount Hood Meadows and Timberline ski resorts.

Winter Weather, Southern Willamette Valley

When
December 20, 3:40 PM PST
Where
Southern Willamette Valley forecast zone
Deaths
0 direct, 2 indirect
Reported by
Newspaper

A cold, unstable airmass settled over the area in the wake of a cold frontal passage. An automobile accident occurred on icy roadways when a hailstorm covered roadways with a few inches of hail in the Brownsville area. The accident occurred after a car slid into another lane and collided with a logging semi-truck.

Winter Weather, Greater Portland Metro Area

When
December 21, 4:50 AM PST
Where
Greater Portland Metro Area forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper

Cold air settled over the area resulting from a recent frontal passage that left wet roads susceptible to ice formation overnight. A collision occurred in the morning hours south of Oregon City and was attributed to icy road conditions, which resulted in one indirect fatality. The accident occurred after a car slid off Hwy 213, smashed through a fence, and rolled into a creek.

Winter Weather, Central Willamette Valley

When
December 21, 7:30 AM PST
Where
Central Willamette Valley forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper

Cold air over the area resulting from a recent frontal passage left wet roads susceptible to ice formation overnight. A collision occurred in the morning hours near Salem and was attributed to icy road conditions, which resulted in one indirect fatality. The accident occurred after a car slid into the path of an oncoming truck.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Southern Willamette Valley2007-12-2020MaleVehicle/Towed TrailerIndirect
Winter Weather, Southern Willamette Valley2007-12-2022MaleVehicle/Towed TrailerIndirect
Winter Weather, Greater Portland Metro Area2007-12-2126MaleVehicle/Towed TrailerIndirect
Winter Weather, Central Willamette Valley2007-12-2124FemaleVehicle/Towed TrailerIndirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70569, 71918, 110970, 70570, 71943, 71944, 70557, 70560, 70559.